Systemic side effects from topical imiquimod
Descrição do Produto
Vol 118 No 1223 ISSN 1175 8716
Lihat lebih banyak...
Systemic side effects from topical imiquimod Carl Hanger, Judith Dalrymple, David Hepburn Topical imiquimod (Aldara™) has recently become available in New Zealand and has been used to treat several skin conditions including actinic keratoses, basal cell carcinoma (BCC), lentigo maligna, molluscum contagiosum, and common warts.1 It has a novel mode of action as an immune response modifier.1 It is thought to owe its activity to the induction of interferon alpha (IFN-α) and tumour necrosis factor alpha (TNF-α). Heightened activation of these substances in vivo might be expected to give systemic side effects and this does occur with oral administration.2 However, topical application of imiquimod has been reported to be well tolerated with systemic reactions absent or mild.3,4 Local reactions such as erythema, scabbing, and crusting are commonly reported—and increasing severity of these may be associated with higher clearance rates of skin lesions.5 We report on a patient who had a systemic reaction to topical imiquimod, which was severe enough to prompt referral to a medical outpatient clinic for further work-up. Application of the Naranjo method6 for estimating the probability of adverse drug reactions (ADR) suggests that topical imiquimod is a ‘probable’ cause of this man’s symptoms. The referring general practitioner (GP) suspected an underlying malignancy or depression.
Case report This case involved a fit and active 78-year-old man who regularly walked 10–15km each week. He had a past history of ischaemic heart disease (myocardial infarct 1999, but no angina since), hypertension, melanoma excised from just below his right ear 1999 (no recurrent disease), and a hip replacement in early 2004. There were perioperative problems with dislocation of the hip, with some associated weight loss, but this was regained in the subsequent months. He had no known drug allergies. He presented to one of us (DH) with a basal cell carcinoma (BCC) on his right temple in early September 2004 and was prescribed topical imiquimod 5% daily for a 6-week period. After 2–3 weeks of applying imiquimod, he felt generally unwell, with ‘flulike’ symptoms and extreme tiredness. He lost his appetite, lost weight, had postural hypotension symptoms, and was quite low in mood. In early October 2004, he had some night sweats which lasted for 1 week only. His GP referred him to the Older Persons Health Service (Princess Margaret Hospital, Christchurch) for an urgent review due to the severity of his symptoms, the associated 7 kg weight loss, and blood results which showed a markedly raised erythrocyte sedimentation rate (ESR). When seen in late October (2 weeks after cessation of topical imiquimod), he was still complaining of all the above symptoms, but he felt they might be improving as his appetite had lifted. There was still a 6 cm diameter inflamed area (with scab formation) over his temple. There was no associated lymphadenopathy, signs of temporal arteritis, or local recurrence of melanoma. The remainder of examination was normal except for postural hypotension (150/70 mmHg down to 105/55 mmHg). NZMJ 7 October 2005, Vol 118 No 1223 URL: http://www.nzma.org.nz/journal/118-1223/1682/
Page 1 of 4 © NZMA
Administered drugs were bendrofluazide 5 mg, atenolol 100 mg, aspirin 150 mg, and doxazosin 4 mg daily. Due to the postural symptoms, his bendrofluazide was stopped. He attributed his symptoms to the cream and as there was no evidence to support an alternative hypothesis, we agreed on a ‘wait and watch approach’. When seen 3–4 weeks later, he felt completely normal again and had resumed his long walks each week. All of his symptoms had resolved. He had put on 2 kg and the area on his temple had healed with no residual erythema and the BCC had disappeared. In the interim, he had had a normal CT head scan, chest X-ray, and an ultrasound of his upper abdomen showed small gallstones but no dilatation of the bile ducts. Sequential blood tests (see Table 1) showed resolution of all the abnormal inflammatory markers and liver tests. Tests for thyroid function, immunoglobulin levels, prostate specific antigen, folate, and autoantibodies were all normal. Table 1. Sequential blood test results following cessation of topical imiquimod Date
Haem (g/L) ESR CRP
ALT AST Ferritin Serum protein Vit B12 (0–35) (0–35) (20–500) electrophoresis (120–450)
*Different laboratory with normal range (100–570); †=Normal; Haem=haemoglobin; ESR=Erythrocyte sedimentation rate; CRP=C-reactive protein; ALT=Alanine aminotransferase; AST=Aspartate aminotransferase.
Discussion The raised inflammatory markers, together with his systemic upset, initially pointed to a significant intercurrent illness as the cause of his symptoms, but to date none has been found. Reported dose limiting toxicities of oral imiquimod include fatigue, fever, malaise, increased transaminases, hypotension, vomiting, and depression.2 The timing of both the symptom onset and cessation, together with the cluster of symptoms previously reported with oral administration, strongly suggest that this was a severe systemic reaction to topically applied imiquimod.2 Topical imiquimod is reported to have minimal systemic absorption (